Researchers from the Indiana University School of Medicine reported that stun guns, also called tasers, when applied on the chest can cause a sudden cardiac arrest.
Lead researcher Dr. Douglas P. Zipes examined the electrocardiogram results of eight adult males who were stunned with the TASER X26, the most common stun gun used by the police in the U.S.
According to Dr. Zipes:
"An ECD shock delivered through the chest wall can 'capture' the heartbeat, taking over the heart's natural ability to regulate itself.
A fighting, fleeing individual might have a normal heart rate of 150, but the ECD shock may increase that rate substantially, leading to ventricular tachycardia, which can progress into ventricular fibrillation that stops normal blood flow."
At this point, the individual will have a sudden cardiac arrest and will faint, accompanied by an irregular/abnormal breathing pattern. If this situation occurs the patient needs urgent CPR to pump blood to the heart and brain, according to the American Heart Association.
"Law enforcement and other individuals using a stun gun need to be aware that cardiac arrest can occur, however infrequently, and therefore it should be used judiciously, and an unconscious individual should be monitored closely and resuscitated if necessary." He added.
Seven of them died while the only survivor had impaired memory.